Buscar en
Revista de Psiquiatría y Salud Mental
Toda la web
Inicio Revista de Psiquiatría y Salud Mental Clozapine-induced myocarditis in Russia: Animal studies but no clinical studies
Información de la revista
Vol. 15. Núm. 4.
Páginas 294-295 (Octubre - Diciembre 2022)
Compartir
Compartir
Descargar PDF
Más opciones de artículo
Visitas
559
Vol. 15. Núm. 4.
Páginas 294-295 (Octubre - Diciembre 2022)
Letter to the Editor
Acceso a texto completo
Clozapine-induced myocarditis in Russia: Animal studies but no clinical studies
Miocarditis inducida por clozapina en Rusia: estudios animales pero no clínicos
Visitas
559
Oleg O. Kirilocheva,
Autor para correspondencia
kirilochev@gmail.com

Corresponding author.
, Carlos De las Cuevasb, Jose de Leonc,d,e
a Department of Clinical Pharmacology, Astrakhan State Medical University, Astrakhan, Russian Federation
b Department of Internal Medicine, Dermatology and Psychiatry, School of Medicine, and Instituto Universitario de Neurociencia (IUNE), University of La Laguna, Canary Islands, Spain
c Mental Health Research Center, Eastern State Hospital, Lexington, KY, USA
d Psychiatry and Neurosciences Research Group (CTS-549), Institute of Neurosciences, University of Granada, Granada, Spain
e Biomedical Research Centre in Mental Health Net (CIBERSAM), Santiago Apostol Hospital, University of the Basque Country, Vitoria, Spain
Este artículo ha recibido
Información del artículo
Texto completo
Bibliografía
Descargar PDF
Estadísticas
Texto completo
Dear Editor:

In 1980, Vesterby et al.1 published the first case of clozapine-induced myocarditis during an overdose. In 1990, after another case of clozapine-induced myocarditis during an overdose, Meeker et al.2 described a case of eosinophilic myocarditis characterized by an infiltration of eosinophils. Eosinophilic myocarditis is the typical presentation of clozapine-induced myocarditis and is indicative of a drug hypersensitivity reaction.3

During the 1990s, the national drug agencies started paying attention to this clozapine adverse drug reaction (ADR).4 VigiBase, the database of the World Health Organization, receives data from the national drug agencies. In early 2021, a VigiBase search identified more than 3000 cases of clozapine-induced myocarditis associated with a 5% mortality rate (178/3572). Almost all the cases of myocarditis in clozapine patients appeared early in treatment with 84% (1309/1560) in the first month and another 5% (82/1560) in the second month, which is compatible with clozapine uptitration that was too rapid for the metabolism of that specific patient.4 The occasional cases of myocarditis following clozapine overdose have the same mechanism. In the VigiBase search, there were no reports of clozapine-induced myocarditis from the Russian drug agency.

Clozapine started being used in Russia in 1973. In a cross-sectional study on a governmental database, 51% (22,676/44,836) of outpatients with schizophrenia were taking clozapine.5 In 2010, Slyundin et al.6 reported that clozapine ranked first in drug intoxication in the forensic studies that occurred in Moscow during the period from 2003 to 2009.

Thus, we decided to do a systematic search of clozapine-induced myocarditis in the Russian scientific literature. On August 14, 2021, the first author, using clozapine as the key word, found 185 articles. After a careful review of all of them only 17 of them provided any reference to clozapine-induced myocarditis. Most of them were review articles. Babkina et al.7 mentioned the involvement of immunological mechanisms in clozapine-induced myocarditis. We found no articles describing clinical cases after overdoses or rapid titration, but we found three articles on animal studies8–10 modeling clozapine intoxications completed by the same research group. The first study8 included 14 Wistar male rats divided into 3 groups (I: saline solution, II: clozapine 150mg/kg plus saline solution and III: clozapine 150mg/kg in a 40% ethyl alcohol solution) studied after 4h. They described the myocardium of the rats receiving clozapine as having hypereosinophilic areas. The second and third studies, completed after 24h, described similar myocardial changes.9,10

In summary, the limited Russian literature suggests that clozapine intoxication is a relevant problem in Russia and that Russian authors are aware of the risk of clozapine-induced myocarditis, but there is no clinical data on whether or not this ADR is frequent in Russia. Russian psychiatrists may need to be aware of this ADR and report it to the Russian drug agencies.11 They also need to start publishing cases of clozapine-induced myocarditis in medical journals and consider the possibility that slow personalized titration may contribute to decreasing its incidence.12

Funding

None.

Conflict of interest

The authors have declared that there are no conflicts of interest in relation to the subject of this study.

Acknowledgements

The authors thank Lorraine Maw, M.A., at the Mental Health Research Center at Eastern State Hospital, Lexington, KY, USA, for editorial assistance.

References
[1]
A. Vesterby, J.H. Pedersen, B. Kaempe, N.J. Thomsen.
Pludselig død under behandling med klozapin (Leponex) [Sudden death during treatment with clozapine (Leponex)].
Ugeskr Laeger, 142 (1980), pp. 170-171
[2]
J.E. Meeker, P.W. Herrmann, C.W. Som, P.C. Reynolds.
Clozapine tissue concentrations following an apparent suicidal overdose of Clozaril.
J Anal Toxicol, 16 (1992), pp. 54-56
[3]
N. Chopra, J. de Leon.
Clozapine-induced myocarditis may be associated with rapid titration: a case report verified with autopsy.
Int J Psychiatry Med, 51 (2016), pp. 104-115
[4]
C. De las Cuevas, E.J. Sanz, N. Norén, C.J. Ruan, J. de Leon.
Clozapine-associated myocarditis in the World Health Organization's pharmacovigilance database: focus on reports from various countries.
Rev Psiquiatr Salud Ment, (2021 Jul 20),
[5]
K. Kostev, G. Osina, M. Konrad.
Treatment patterns of patients with schizophrenia based on the data from 44,836 outpatients in Russia.
Heart Mind, 3 (2019), pp. 161-164
[6]
D.G. Slyundin, A.S. Livanov, V.V. Anuchin, A.G. Merkin, I.G. Bobrinskaya, E.V. Gutova.
Specific features of psychopathological manifestations in criminal clozapine intoxications.
Neurol Neuropsychiatry Psychosom, 2 (2010), pp. 57-63
[7]
A.S. Babkina, A.M. Golubev, D.V. Sundukov, A.R. Bashirova, M.A. Goluveb.
Clozapine: mechanisms of toxicity and side effects.
Gen Reanimotol, 14 (2018), pp. 35-45
[8]
O.L. Romanova, D.V. Sundukov, A.M. Golubev, A.S. Babkina, M.A. Goluveb.
Morphological changes in the heart with clozapine poisoning (experimental study).
Gen Reanimotol, 13 (2017), pp. 6-13
[9]
A.S. Babkina, I.A. Ryzhkov, V.V. Antonova, Z.I. Tsokolaeva, A.R. Asanov, S.N. Kalabushev, et al.
Morphological and functional alterations of the cardiovascular system during clozapine poisoning (experimental study).
Gen Reanimotol, 15 (2019), pp. 67-75
[10]
I.A. Ryzhkov, A.S. Babkina, Z.I. Tsokolaeva, S.N. Kalabushev, V.V. Antonova, M.V. Sergeeva, et al.
[Morphological and function of myocardium and skin microcirculation 24hours after clozapine poisoning (experimental study).
Gen Reanimotol, 16 (2020), pp. 56-75
[11]
O.O. Kirilochev, I.P. Dorfman, A.R. Umerova.
Monitoring drug safety in Astrakhan, Russia.
Int J Risk Saf Med, 27 (2015), pp. S33-S34
[12]
J. de Leon, C.J. Ruan, G. Schoretsanitis, C. De Las Cuevas.
A rational use of clozapine based on adverse drug reactions, pharmacokinetics, and clinical pharmacopsychology.
Psychother Psychosom, 89 (2020), pp. 200-204
Copyright © 2021. SEP y SEPB
Opciones de artículo
Herramientas
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos